Illinois, 2003

Hail and Damaging Winds in Illinois, July 31, 2003

July 31, 2003 · NWS LOT · 10 events in 7 counties and zones

Thunderstorms developed over northwest Illinois during the late afternoon hours of July 31st and moved southeast across parts of northern Illinois during the evening hours. 5 inches in diameter in Leaf River in Ogle county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms developed over northwest Illinois during the late afternoon hours of July 31st and moved southeast across parts of northern Illinois during the evening hours. The largest hail reported was 1.5 inches in diameter in Leaf River in Ogle county. Power lines were blown down in Roscoe. Large tree limbs were blown down in DeKalb. Trees and power lines were blown down in Sugar Grove in Kane county. Trees and power lines were blown down across many parts of northern Kendall county where a wind gust to 60 mph was reported in Oswego. Trees were blown down blocking roads in Plainfield in Will county where a wind gust to 70 mph was reported. Minor flooding was also reported across parts of Rockford where 1 to 2 inches of rain fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 31, 1:30 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 31, 1:30 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
230 PM CDT THU JUL 31 2003

PUBLIC DISCUSSION FOR AFTERNOON ZONES AND GRIDS...

SHORT TERM...THROUGH 02/12Z
MODELS IN EXCELLENT AGREEMENT ON UPPER LOW VICINITY LAKE OF THE
WOODS TO WOBBLE VERY SLOWLY SOUTHEAST DURING THIS TIME WITH ANY
NUMBER OF MINOR RIPPLES ROTATING AROUND IT AS IT DOES TO KEEP THINGS
QUITE UNSETTLED.

FOR THE VERY SHORT TERM VERY UNSTABLE SURFACE AIRMASS FROM CENTRAL
WI TO CENTRAL IOWA HAS BEGUN TO ERUPT AS WEAK SURFACE CONVERGENCE IS
HELPED BY APPROACHING MID LEVEL TROUGH.  THIS SHOULD BRING SCATTERED
THUNDER OVERSPREADING THE AREA BY AROUND MIDNIGHT. AFTER THIS
EVENING, HAVE PUT LITTLE REFINEMENT IN TIMING OR AREAL DISTRIBUTION,
EXCEPT THAT AS A RESULT OF FIRST 24-36 HOURS OF ACTIVITY, A BOUNDARY
MAY TEND TO FOCUS ACTIVITY TO THE SOUTH BY FRIDAY NIGHT.

LITTLE CHANGE TO GOING TEMPS WHICH ARE IN CLOSE AGREEMENT WITH THE
VERY SIMILAR MOS #S.

KAPLAN

LONG TERM...AFTER 02/12Z

UPPER LOW PROGGED TO MOVE FROM NEAR DULUTH AT 02/12Z TO TO SOUTHERN
WISCONSIN BY 03/12Z...WITH THE GFS DEVELOPING A DUMBBELL LOW OVER
LAKE SUPERIOR AT THIS TIME. LOWS THEN CONVERGE OVER THE NORTHERN END
OF LAKE MICHIGAN BY THE END OF THE PERIOD. TIMING AND LOCATION ARE
IN QUESTION...BUT MAIN RESULT OF THIS ACTION REMAINS THE
SAME...UNSEASONABLY COOL TEMPERATURES ALOFT WITH PERSISTENT CYCLONIC
FLOW. NOT COMPLETELY CONVINCED THAT CWFA WILL DRY OUT AFTER DUMBBELL
FORMS AND CENTER OF CIRCULATION TRANSLATES BACK NORTH...BUT WILL
LEAVE GRIDS DRY FROM TUESDAY ONWARD FOR THE TIME BEING.

TEMPERATURES TO REMAIN AOB NORMALS THROUGH THE PERIOD.

.CHI...NONE

JHV

AVIATION DISCUSSION FOR 18Z TAF CYCLE

DESTABILIZING LOWER ATMOSPHERE TO THE WEST AND NORTH WITH A FAIRLY
GOOD SHORT WAVE APPROACHING FROM NORTHERN PLAINS.  THIS HAS RESULTED
IN INCREASING CONVECTION IN WESTERN WISCONSIN...TRAILING BACK INTO
IOWA.  GIVEN CONTINUED AFTERNOON HEATING EXPECT THIS ACTIVITY TO
CONTINUE TO INTENSIFY AND PROGRESS SOUTHEASTWARD.  THUNDERSTORM
THREAT MORE OF A CERTAINTY AT RFD THAN CHICAGO AREA TERMINALS SO
HAVE GONE WITH A TEMP GROUP THERE.  IF TSTORMS GET TO CHICAGO AREA
BEST WINDOW WOULD SEEM TO BE 23-02Z TIME FRAME.  HOWEVER CONFIDENCE
AT THIS TIME NOT HIGH ENOUGH TO MERIT A TEMPO GROUP.  HAVE LEFT THE
LATE NIGHT PROB GROUP IN TERMINALS WITH ADDITIONAL DEVELOPMENT
POSSIBLE AS SURFACE TROUGH APPROACHES.

KAPLAN
Hazardous weather outlook, Jul 31, 3:30 PM CST, 55 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EXTREME
NORTHERN ILLINOIS THIS EVENING...MAINLY BETWEEN 500 PM AND
MIDNIGHT.  THE SLIGHT RISK AREA IS GENERALLY ALONG AND NORTH OF A
LINE FROM DOWNTOWN CHICAGO TO PEORIA.

AN UPPER LEVEL LOW PRESSURE SYSTEM IN NORTHERN MINNESOTA WILL MOVE
VERY SLOWLY SOUTHEAST...WITH A SERIES OF DISTURBANCES ROTATING
AROUND THE MAIN SYSTEM.  THE AIR AHEAD OF THIS SYSTEM IS UNSTABLE
ENOUGH TO SUPPORT SCATTERED SEVERE THUNDERSTORMS.

AFTER MIDNIGHT...AS THE UPPER LEVEL SYSTEM MOVES CLOSER...
ADDITIONAL STORMS MAY DEVELOP...FORMING SHORT LINES.  THESE LINES OF
STORMS MAY CONTAIN HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE
REGION FRIDAY AFTERNOON AND EVENING.   ISOLATED DAMAGING WIND GUSTS
AND HAIL WILL BE THE PRIMARY THREATS.

ON SATURDAY AND SUNDAY...SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP FROM TIME TO TIME AS THE PERSISTENT UPPER LEVEL WEATHER
SYSTEM REMAINS OVER THE UPPER MIDWEST.  AT THIS TIME...THESE STORMS
ARE EXPECTED TO PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER THIS EVENING AND AGAIN
FRIDAY AFTERNOON AND EVENING.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

MERZLOCK

The radar

The Milwaukee radar (KMKX), 71 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Winnebago

When
July 31, 4:25 PM CST to 4:45 PM CST
Where
Winnebago County, Rockton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.450, -89.067

Thunderstorm Wind, Winnebago

When
July 31, 4:45 PM CST
Where
Winnebago County, Roscoe
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.417, -89.017

Hail, Ogle

When
July 31, 6:45 PM CST
Where
Ogle County, Leaf River
Measured
1.5 in hail
Reported by
AMATEUR RADIO
Coordinates
42.133, -89.400

Thunderstorm Wind, De Kalb

When
July 31, 7:42 PM CST
Where
De Kalb County, De Kalb
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.933, -88.750

Thunderstorm Wind, Kendall

When
July 31, 8:25 PM CST to 9:00 PM CST
Where
Kendall County, Plano
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -88.533

Thunderstorm Wind, Kane

When
July 31, 8:30 PM CST
Where
Kane County, Sugar Grove
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.750, -88.450

Hail, Kane

When
July 31, 8:40 PM CST to 8:50 PM CST
Where
Kane County, Aurora
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.767, -88.317

Hail, Du Page

When
July 31, 8:50 PM CST
Where
Du Page County, Lombard
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.883, -88.017

Thunderstorm Wind, Will

When
July 31, 8:57 PM CST
Where
Will County, Plainfield
Measured
61 kt (70 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.600, -88.200

Hail, Will

When
July 31, 9:00 PM CST to 9:15 PM CST
Where
Will County, Naperville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.783, -88.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373760, 5373761, 5373762, 5373763, 5373766, 5373764, 5373765, 5373767, 5373768, 5373769.